Alert archive / Montana / Winter Storm Watches in 2008
Winter Storm Watch 21, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at Dec 20, 2008, 2:37 AM MST for 5 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Dec 21, 2008, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 20, 2008, 2:37 AM MST (09:37 UTC)
- In effect from
- Dec 21, 2008, 5:00 AM MST
- Expired
- Dec 20, 2008, 2:35 PM MST
- In force
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Granite County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KMSO 200937 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 237 AM MST SAT DEC 20 2008 IDZ005-006-MTZ004-006-202200- /O.NEW.KMSO.WS.A.0021.081221T1200Z-081222T1800Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS- 237 AM MST SAT DEC 20 2008 /137 AM PST SAT DEC 20 2008/ ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING. ANOTHER PACIFIC WEATHER SYSTEM IS TAKING SHAPE AS IT APPROACHES THE WEST COAST. MOISTURE ASSOCIATED WITH THIS STORM WILL BEGIN TO SPREAD OVER THE IDAHO PANHANDLE AND ADJACENT MONTANA MOUNTAINS EARLY SUNDAY MORNING. SNOW WILL BECOME MODERATE TO HEAVY AT TIMES AS THE INFLUX OF MOISTURE INCREASES SUNDAY AND SUNDAY NIGHT. UP TO A FOOT OF NEW SNOW IS POSSIBLE OVER THE MOUNTAIN PASSES BY MONDAY MORNING. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
1 follow-up statement
000 WWUS45 KMSO 202135 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 235 PM MST SAT DEC 20 2008 IDZ005-006-MTZ006-210600- /O.UPG.KMSO.WS.A.0021.081221T1200Z-081222T1800Z/ /O.NEW.KMSO.WS.W.0017.081221T1800Z-081222T1800Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- BITTERROOT/SAPPHIRE MOUNTAINS- 235 PM MST SAT DEC 20 2008 /135 PM PST SAT DEC 20 2008/ ...WINTER STORM WARNING IN EFFECT FROM 11 AM MST /10 AM PST/ SUNDAY TO 11 AM MST /10 AM PST/ MONDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR ACCUMULATING SNOW...WHICH IS IN EFFECT FROM 11 AM MST /10 AM PST/ SUNDAY TO 11 AM MST /10 AM PST/ MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. SNOW WILL DEVELOP ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA DURING SUNDAY MORNING...BECOMING HEAVY AT TIMES DURING THE AFTERNOON AND EVENING. BY MONDAY MORNING...SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE ANTICIPATED...WITH LOCALLY HIGHER AMOUNTS OVER AREA PEAKS. TRAVEL WILL BECOME PARTICULARLY HAZARDOUS OVER LOLO PASS DURING THIS TIME. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR FREEZING RAIN ARE EXPECTED OR OCCURRING. STRONG WINDS AND DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. $$ MTZ004-210600- /O.UPG.KMSO.WS.A.0021.081221T1200Z-081222T1800Z/ /O.NEW.KMSO.WW.Y.0019.081221T1800Z-081222T1800Z/ LOWER CLARK FORK REGION- 235 PM MST SAT DEC 20 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 11 AM MST MONDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR ACCUMULATING SNOW...WHICH IS IN EFFECT FROM 11 AM SUNDAY TO 11 AM MST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. SNOW WILL DEVELOP ACROSS WESTERN MONTANA ON SUNDAY MORNING AND INTENSIFY DURING THE AFTERNOON AND EVENING. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE ANTICIPATED THROUGH MIDDAY MONDAY. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING SNOW...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ IDZ007-008-210600- /O.NEW.KMSO.WW.Y.0019.081221T1800Z-081222T1800Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 135 PM PST SAT DEC 20 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 10 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR ACCUMULATING SNOW...WHICH IS IN EFFECT FROM 10 AM SUNDAY TO 10 AM PST MONDAY. SNOW WILL DEVELOP ACROSS NORTH CENTRAL IDAHO ON SUNDAY MORNING AND INTENSIFY DURING THE AFTERNOON AND EVENING. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE ANTICIPATED THROUGH MIDDAY MONDAY. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING SNOW...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 20, 2:29 AM MST, 8 minutes earlier.
Area forecast discussion, Dec 20, 2:29 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
229 AM MST SAT DEC 20 2008
.DISCUSSION...NORTHWESTERLY FLOW ALOFT WITH A STRONG JET WILL
HELP MAINTAIN A RATHER COLD ATMOSPHERE OVER THE NORTHERN ROCKIES
TODAY. HIGH TEMPERATURES WILL ONLY MAKE IT INTO THE SINGLE DIGITS
ACROSS WESTERN MONTANA...WHILE NORTH-CENTRAL IDAHO WILL WARM INTO
THE TEENS AND LOW 20S. THERE IS JUST ENOUGH MOISTURE AVAILABLE IN
THE LOWER ATMOSPHERE FOR LIGHT SNOW SHOWERS...MOSTLY CONFINED TO
THE HIGHER TERRAIN OF WESTERN MONTANA.
TONIGHT...A WEAK AND TRANSITORY RIDGE OF HIGH PRESSURE MIGRATE
ACROSS THE REGION. INITIALLY...CONDITIONS WILL BE DRY AND STILL
QUITE COLD. HOWEVER...THE NEXT POTENT PACIFIC WEATHER SYSTEM WILL
BE QUICKLY APPROACHING FROM THE WEST. CLOUDS WILL BE INCREASING
WITH WEAK ISENTROPIC LIFT DEVELOPING OVER IDAHO AFTER MIDNIGHT.
THERE IS A POSSIBILITY FOR VERY LIGHT SNOW TO DEVELOP.
SUNDAY AND SUNDAY NIGHT...CONSIDERABLY MORE MOISTURE WILL SPREAD
INTO THE IDAHO PANHANDLE AND THE ADJACENT MONTANA MOUNTAINS AS THE
PACIFIC WEATHER SYSTEM NEARS THE INTER-MOUNTAIN REGION. ISENTROPIC
LIFT WILL ENHANCE THIS INFLUX OF MOISTURE PROVIDING MODERATE TO
HEAVY SNOWFALL TO THE HIGHER TERRAIN. A WINTER STORM WATCH HAS BEEN
ISSUED FOCUSING ON EXPECTED ACCUMULATING SNOWFALL. TEMPERATURES
WILL BE MODERATING DURING THIS PERIOD AS WARMER AIR IS PUMPED INTO
THE REGION AHEAD OF THE DEEP UPPER TROUGH TO THE WEST.
ON MONDAY THE UPPER LEVEL LOW WILL MOVE OVER IDAHO AND MONTANA
CONTINUING HEAVY SNOWFALL ACROSS THE REGION THROUGH AT LEAST
MIDDAY. MONDAY NIGHT THE STORM SYSTEM WILL MOVE INTO CENTRAL
MONTANA LEAVING WESTERN MONTANA UNDER THE INFLUENCE OF NORTHERLY
FLOW ALOFT ON THE BACKSIDE OF THE LOW. THE SIGNIFICANCE OF SUCH
POSITIONING WILL BE FELT BY YET ANOTHER...ALBEIT WEAKER...BLAST OF
COLD CANADIAN ARCTIC AIR. THIS INTRUSION OF BITTERLY COLD
TEMPERATURES APPEARS TO BE NOT NEARLY AS DEEP AND AS SUCH MUCH OF
THE COLDEST AIR WILL REMAIN EAST OF THE DIVIDE.
THE INTER-MOUNTAIN WEST WILL REMAIN UNDER NORTHWESTERLY FLOW ALOFT
FROM TUESDAY INTO EARLY WEDNESDAY. NUMERICAL MODELS TRADITIONALLY
UNDER PREFORM ON THE PRECIPITATION FORECAST UNDER SUCH A REGIME
AND HAVE THUS LEFT POPS REASONABLY HIGH. THE ATMOSPHERE WILL
REMAIN QUITE COLD WITH ONLY A FEW DEGREES MODERATION EXPECTED
BETWEEN TUESDAY AND WEDNESDAY...LARGELY FELT IN THE HIGHER
TERRAIN.
PROSPECTS ARE LOOKING QUITE GOOD FOR MANY LOCATIONS ACROSS CENTRAL
IDAHO AND WESTERN MONTANA TO BE GREETED BY A WHITE CHRISTMAS AS THE
NEXT STORM STILL APPEARS TO ENTER THE REGION CHRISTMAS MORNING.
FORECAST MODELS ARE GROWING MORE CONFIDENT IN THE PROSPECTS OF A SPLIT
FLOW ALOFT...WHICH WOULD DRAG MUCH OF THE MOISTURE AND DYNAMICS
WELL TO OUR SOUTH (THROUGH THE GREAT BASIN AND INTO THE DESERT
SOUTHWEST). HOWEVER WITH THIS BEING SAID...IT DOES APPEAR AS
THOUGH AT THE VERY LEAST THE NORTHERN ROCKIES WILL BE SUBJECT TO
CONVECTIVE SNOW SHOWERS FROM CHRISTMAS DAY THROUGH FRIDAY AS THE
COLDEST PART OF THE UPPER TROUGH MOVES OVERHEAD.
&&
.AVIATION...MOUNTAINS AND PASSES WILL BE MOSTLY OBSCURED TODAY IN
CLOUDS AND EVEN A FEW LIGHT SNOW SHOWERS. CONDITIONS WILL BE
IMPROVING LATER TODAY AS LOWER CLOUDS DIMINISH. HOWEVER...
MOISTURE WILL BE SPREADING OVER IDAHO AND ADJACENT MONTANA
MOUNTAINS AFTER MIDNIGHT TONIGHT IN ADVANCE OF THE NEXT STORM
SYSTEM. EXPECT HIGHER TERRAIN TO BECOME OBSCURED ONCE AGAIN IN
CLOUDS AND LIGHT PRECIPITATION BY EARLY MORNING.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION.
ID...WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...MSJ
LONG TERM....DICKERSON
AVIATION...MSJHazardous weather outlook, Dec 19, 2:31 PM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 231 PM MST FRI DEC 19 2008 IDZ005>010-MTZ001-004>007-043-201200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 231 PM MST FRI DEC 19 2008 /131 PM PST FRI DEC 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW SHOWERS WILL CONTINUE TO PASS THROUGH THE AREA UNDER AN UNSTABLE UPPER TROUGH TONIGHT. THESE COULD BRIEFLY LOWER VISIBILITIES TO A HALF MILE AND PUT DOWN UP TO AN INCH OF SNOW AS THEY PASS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MOIST PACIFIC SYSTEM WILL APPROACH THE AREA SUNDAY. MODERATE TO LOCALLY HEAVY SNOW IS POSSIBLE OVER NORTH CENTRAL IDAHO BY LATE SUNDAY AFTERNOON AND EVENING. THE SNOW WILL SPREAD TO WESTERN MONTANA SUNDAY NIGHT AND MONDAY...HOWEVER...THE BEST ACCUMULATIONS ARE EXPECTED OVER NORTH CENTRAL IDAHO AND THE BITTERROOT MOUNTAINS. ALSO...THE COLD AIR MASS WILL REMAIN IN PLACE...AND THUS ICE WILL CONTINUE TO BUILD UP IN AREA RIVERS AND STREAMS...RESULTING IN AN INCREASED THREAT OF ICE JAMS. FLOODING IS POSSIBLE WHEN ICE JAMS BREAK OR CAUSE WATER TO SPREAD OUT OF RIVER BANKS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ002-003-201200- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- 231 PM MST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...THIS AFTERNOON AND TONIGHT COLD AIR WILL CONTINUE TO SPILL OVER THE CONTINENTAL DIVIDE PRODUCING BRISK WINDS AND WIND CHILLS IN THE 10 BELOW TO 20 BELOW RANGE TONIGHT. THE WINDS WILL DIMINISH BELOW 10 MPH LATE TONIGHT. SNOW SHOWERS WILL CONTINUE TO PASS THROUGH THE AREA UNDER AN UNSTABLE UPPER TROUGH TONIGHT. THESE COULD BRIEFLY LOWER VISIBILITIES TO A HALF MILE AND PUT DOWN UP TO AN INCH OF SNOW AS THEY PASS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MOIST PACIFIC SYSTEM WILL APPROACH THE AREA SUNDAY. MODERATE TO LOCALLY HEAVY SNOW IS POSSIBLE OVER NORTH CENTRAL IDAHO BY LATE SUNDAY AFTERNOON AND EVENING. THE SNOW WILL SPREAD TO WESTERN MONTANA SUNDAY NIGHT AND MONDAY...HOWEVER...THE BEST ACCUMULATIONS ARE EXPECTED OVER NORTH CENTRAL IDAHO AND THE BITTERROOT MOUNTAINS. ALSO...THE COLD AIR MASS WILL REMAIN IN PLACE...AND THUS ICE WILL CONTINUE TO BUILD UP IN AREA RIVERS AND STREAMS...RESULTING IN AN INCREASED THREAT OF ICE JAMS. FLOODING IS POSSIBLE WHEN ICE JAMS BREAK OR CAUSE WATER TO SPREAD OUT OF RIVER BANKS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 2:35 PM MST | Winter Storm Warning | MSO | Granite, Missoula, Ravalli | 44 hr |
| Dec 20, 2:35 PM MST | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more | 50 hr |
Nearby
Winter Storm Watches in Montana, 2008Winter Storm Watches in Idaho, 2008Every winter storm watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.